Alert archive / Tennessee / Flash Flood Warnings in 2010

Flash Flood Warning 24, NWS Nashville, TN

June 3, 2010Jackson County, Putnam County, Smith County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jun 3, 2010, 10:18 PM CDT for Jackson County, Putnam County, Smith County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2010, 10:18 PM CDT (03:18 UTC)
Expired
Jun 4, 2010, 1:15 AM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Jackson County, TN, Putnam County, TN, Smith County, TN

The radar

The Nashville radar (KOHX), 63 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2010-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1796 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2010-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1796 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1346 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

923 
WGUS54 KOHX 040318
FFWOHX
TNC087-141-159-040615-
/O.NEW.KOHX.FF.W.0024.100604T0318Z-100604T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1018 PM CDT THU JUN 3 2010

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN JACKSON COUNTY IN MIDDLE TENNESSEE...
  NORTHWESTERN PUTNAM COUNTY IN MIDDLE TENNESSEE...
  EAST CENTRAL SMITH COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF CARTHAGE...

* UNTIL 115 AM CDT

* AT 1010 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
  INDICATED RAINFALL AMOUNTS OVER 2 INCHES HAD OCCURRED WITHIN
  THE PAST COUPLE OF HOURS BETWEEN CARTHAGE AND GAINESBORO. 
  ADDITIONAL HEAVY RAINFALL IS EXPECTED AS THUNDERSTORMS CONTINUE
  TO MOVE ACROSS THE AREA.

* THE STORMS PRODUCING HEAVY RAINFALL WILL REMAIN OVER AREAS FROM 
  CARTAGE TO GRANVILLE...MAINLY OVER RURAL AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3629 8595 3634 8573 3620 8573 3620 8594

$$

13
1 follow-up statement
402 
WGUS74 KOHX 040432
FFSOHX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1132 PM CDT THU JUN 3 2010

TNC087-141-159-040615-
/O.CON.KOHX.FF.W.0024.000000T0000Z-100604T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PUTNAM TN-SMITH TN-JACKSON TN-
1132 PM CDT THU JUN 3 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM CDT FOR
SOUTHWESTERN JACKSON...EAST CENTRAL SMITH AND NORTHWESTERN PUTNAM
COUNTIES...

AT 1123 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT MORE THAN 2 AND A HALF INCHES OF RAIN HAD FALLEN OVER PARTS OF 
THE AREA WITHIN THE PAST FEW HOURS. THUNDERSTORMS HAD 
DIMINISHED...BUT RUNOFF FROM THE HEAVY RAINFALL WILL CONTINUE TO 
BRING THE THREAT OF FLASH FLOODING ALONG SMALL STREAMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3629 8595 3634 8573 3620 8573 3620 8594

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 3, 8:03 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 3, 8:03 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
803 PM CDT THU JUN 3 2010

.UPDATE...SVR TSTM WATCH NO. 252 EXPIRES IN A FEW MINUTES AND WILL
UPDATE ZFP TO INDICATE A SLIGHT CHANCE OF TSTMS FOR THE REMAINDER
OF THE NIGHT. BOTH THE RUC AND WRF SHOW A CONTINUED DECREASE IN
OVERALL COVERAGE OF THUNDERSTORMS FOR THE REST OF THE NIGHT,
ESPECIALLY AFTER MIDNIGHT. A FEW AREAS MAY SEE SCATTERED SHOWERS
AND THUNDERSTORMS FOR THE NEXT HOUR OR TWO. HOWEVER, IT'S PROBABLY
MORE REASONABLE TO HANDLE THAT WITH NOWCASTS RATHER THAN
COMPLICATE FORECAST WITH A FEW HRS WITH A CHANCE POP AND THEN
LOWERING IT TO SLIGHT CHANCE. ANY SCATTERED ACTIVITY THAT DOES
OCCUR WILL PROBABLY BE IN THE SAME BAND IT'S BEEN IN FOR THE LAST
SEVERAL HOURS, IN AN AREA EXTENDING FROM DALE HOLLOW LAKE TO
NASHVILLE AND PERRY COUNTY.

OTHERWISE, NO CHANGE TO PREVIOUS FORECAST.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

19
Hazardous weather outlook, Jun 3, 12:03 PM CDT, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
1203 PM CDT THU JUN 3 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-041030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
1203 PM CDT THU JUN 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG THUNDERSTORMS ARE THROUGH POSSIBLE THROUGH
TONIGHT...MAINLY IN THE AFTERNOON. THE STRONGER STORMS WILL BE
CAPABLE OF PRODUCING GUSTY WINDS AND LOCALLY HEAVY RAINFALL.
A FEW THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE THROUGH THE PERIOD...
MAINLY IN THE AFTERNOON. THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING GUSTY WINDS AND LOCALLY HEAVY RAINFALL.

JLM

In the hours before

Local storm report, Jun 3, 5:01 PM CDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
501 PM CDT THU JUN 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TSTM WND DMG     MURFREESBORO            35.85N 86.39W
06/02/2010                   RUTHERFORD         TN   UTILITY COMPANY

            TREES WERE BLWON DOWN AND THERE WERE POWER OUTAGES FROM
            STORMS ON WEDNESDAY.

&&

SHERRON

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 9:13 PM CDTAreal Flood AdvisoryOHXJackson, Smith3 hr

Nearby

Flash Flood Warnings in Tennessee, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.